Heartburn drug tied to muscle spasms, tics

Posted on Mar 13, 2009 in Health & Wellness

FDA slaps strong warning on Wyeth’s medication Reglan

updated 6:27 p.m. ET, Thurs., Feb. 26, 2009
WASHINGTON – Federal health officials are adding their sternest warning to a heartburn drug from Wyeth that has been linked to muscle spasms.The Food and Drug Administration said Wyeth’s pill Reglan has been shown to cause spasms and tics when used for long periods of time or at high doses. The agency is requiring both Wyeth and generic drugmakers to add a black box warning, the most serious type available, to their products.

Manufacturers also will be required to distribute medication safety guides to patients.

The drug’s current labeling already mentions risks of developing the spasms, called dykinesia, but the agency’s action Thursday elevates the warning to the top of the label. Reglan, known generically as metoclopramide, comes in a variety forms, including injections and edible syrups. The drug works by speeding up the muscles used in digestion and relieving painful stomach acid reflux.

More than 2 million U.S. patients use the drugs, according to the FDA.

“The chronic use of metoclopramide therapy should be avoided in all but rare vases where the benefit is believed to outweigh the risk,” said Dr. Janet Woodcock, director of FDA’s drug center.
Regulators said patients who face the greatest risks include the elderly, especially women, and those who have been taking the drug for more than three months.

The agency based its decision on recently published studies suggesting metoclopramide is the leading cause of pharmaceutical-related movement disorders.

Wyeth representatives had no immediate comment Thursday afternoon. The Madison, N.J.-based company recently was acquired in a $68 billion deal by Pfizer, the world’s largest drugmaker.

Copyright 2009 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.